Texas, 2009Heat in Texas, August 20 to 21, 2009
August 20 to 21, 2009 · NWS BRO · 4 events in 4 counties and zones
A developing upper level low pressure trough in the mid and upper Mississippi Valley helped push a weak cool front into north central Texas on August 20 and 21. This front helped to increase compression - and heating - of the surface air mass across South Texas and Deep South Texas, while drawing up additional tropical moisture from the southeast.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A developing upper level low pressure trough in the mid and upper Mississippi Valley helped push a weak cool front into north central Texas on August 20 and 21. This front helped to increase compression - and heating - of the surface air mass across South Texas and Deep South Texas, while drawing up additional tropical moisture from the southeast. The result was two consecutive nights of widespread 80 or higher degree ambient temperature, along with a single day of afternoon heat index values which reached or exceeded 111 for 2 to 4 hours across much of the Rio Grande Valley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Aug 20, 8:57 AM CST, 3 hours 3 minutes earlier.
Area forecast discussion, Aug 20, 8:57 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
957 AM CDT THU AUG 20 2009
.DISCUSSION...SURFACE HIGH PRESSURE AT BOTH THE SURFACE AND ALOFT
WILL CONTINUE TO INFLUENCE THE WEATHER OF DEEP SOUTH TEXAS TODAY
AND TONIGHT. PWAT ON 12Z BRO RAOB CAME IN LOWER THAN MODEL
FORECASTS...BUT SOME SLIGHT INCREASE IN PWATS MAY OCCUR THROUGHOUT
THE DAY AS 850 TO 500MB MOISTURE TRANSPORT TRIES TO GET UNDERWAY.
HOWEVER...I DO NOT EXPECT MUCH...IF ANY...SHOWER AND THUNDERSTORM
ACTIVITY ALONG THE SEABREEZE TODAY AS DEEP TROPICAL MOISTURE
COLUMN NEEDS TO BE GREATER. WILL BE A CLOSE CALL THOUGH. HAVE
TWEAKED THE GRIDS FOR TODAY AND TONIGHT TO ACCOUNT FOR SKY COVER
AND TEMPS. UPDATED ZONES WILL BE OUT BY THE BOTTOM OF THE HOUR.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL THROUGH THE NEXT 24 HOURS
WITH LIGHT TO MODERATE WINDS AND CLEAR TO PARTLY CLOUDY SKIES.
&&
.MARINE...BUOY 42020 REPORTED SOUTH-SOUTHEAST WINDS AROUND 14 KNOTS
GUSTING TO AROUND 16 KNOTS WITH SEAS SLIGHTLY UNDER 3.5 FEET WITH A
PERIOD OF 5 SECONDS AT 09 CDT/14 UTC. LIGHT TO MODERATE WINDS AND
LOW TO MODERATE SEAS WILL PREVAIL ALONG THE LOWER TEXAS COAST TODAY
THROUGH EARLY IN THE WEEKEND AS HIGH PRESSURE PERSISTS OVER THE
CENTRAL GULF OF MEXICO. THE HIGH WILL THEN SHIFT SLIGHTLY WEST INTO
THE NORTHWEST GULF OF MEXICO...ALLOWING LIGHTER WINDS AND LOWER SEAS
FOR LATE IN THE WEEKEND THROUGH MUCH OF NEXT WEEK.
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE
SYNOPTIC...69/RQH
MARINE/AVIATION...66/JT
MESO...CAMPBELL DAPM
Hazardous weather outlook, Aug 20, 4:00 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
500 AM CDT THU AUG 20 2009
TXZ248>257-211000-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
500 AM CDT THU AUG 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT.
DRY CONDITIONS AND EXTREME TO EXCEPTIONAL DROUGHT CONDITIONS WILL
COMBINE WITH MODERATE AFTERNOON WINDS AND LOWERING RELATIVE
HUMIDITY TO PRODUCE AN ELEVATED RISK OF WILDFIRE GROWTH AND
SPREAD.
HEAT INDEX READINGS OF 105 TO 110 DEGREES ARE EXPECTED ACROSS
PORTIONS OF DEEP SOUTH TEXAS THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HEAT INDEX READINGS OF 105 TO 110 DEGREES ARE EXPECTED ACROSS
PORTIONS OF DEEP SOUTH TEXAS FRIDAY AND SATURDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-211000-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
500 AM CDT THU AUG 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE OFFSHORE WATERS
FRIDAY AND FRIDAY NIGHT AS A WEAK TROPICAL WAVE AND AN UPPER LEVEL
LOW MOVE INTO THE BAY OF CAMPECHE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
CASTILLO
Heat, Starr
- When
- August 20, 12:00 PM CST to August 21, 3:00 PM CST
- Where
- Starr forecast zone
- Reported by
- Mesonet
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
The 2 meter observation platform at the Falcon Lake Mesowest location near the Starr/Zapata County line carried heat index at or above 111 for nearly five hours during the afternoon of the 20th, peaking at 115 at 3 PM local time before gradually falling back. Overnight lows by the 21st remained above 80, but heat index only briefly touched 111 for about an hour during the afternoon of the 21st.
Heat, Zapata
- When
- August 20, 12:00 PM CST to August 21, 3:00 PM CST
- Where
- Zapata forecast zone
- Reported by
- Mesonet
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
The 2 meter observation platform at the Falcon Lake Mesowest location near the Starr/Zapata County line carried heat index at or above 111 for nearly five hours during the afternoon of the 20th, peaking at 115 at 3 PM local time before gradually falling back. Overnight lows by the 21st remained above 80, but heat index only briefly touched 111 for about an hour during the afternoon of the 21st.
Heat, Cameron
- When
- August 20, 2:00 PM CST to August 21, 9:00 AM CST
- Where
- Cameron forecast zone
- Reported by
- Mesonet
- Coordinates
- 26.152, -97.453 (the zone’s center; the record gives no point)
The 2 meter observation platform at the Santa Ana (Lower Rio Grande Valley National Wildlife Refuge) location carried heat index at or above 111 for three hours during the afternoon of the 20th, peaking at 116 at 3 PM local time before gradually falling back. Overnight lows by the 21st remained above 80, but heat index values fell just shy of the local advisory criteria (111) during the afternoon of the 21st.
Heat, Hidalgo
- When
- August 20, 2:00 PM CST to August 21, 9:00 AM CST
- Where
- Hidalgo forecast zone
- Reported by
- Mesonet
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
The 2 meter observation platform at the Santa Ana (Lower Rio Grande Valley National Wildlife Refuge) location along the Hidalgo/Cameron County line carried heat index at or above 111 for three hours during the afternoon of the 20th, peaking at 116 at 3 PM local time before gradually falling back. Values at the Linn/San Manuel Lower RGV NWR refuge in north central Hidalgo County peaked at 114 during the period. Overnight lows by the 21st remained above 80, but heat index values fell just shy of the local advisory criteria (111) during the afternoon of the 21st.
- Heat
- Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, August 20 to 21, 2009$1.3 million · 1 in hail · 15 events
- Damaging Winds and Lightning Strikes in Georgia, August 20, 2009$609,000 · 7 events
- Lightning Strike in Florida, August 20, 2009$500,000 · 1 event
- Hail and Damaging Winds in Ohio, August 20, 2009$153,000 · 52 kt wind · 21 events
- Damaging Winds in Pennsylvania, August 20, 2009$260,000 · 50 kt wind · 6 events
- Damaging Winds in New York, August 20, 2009$151,000 · 65 kt wind · 10 events
- Flash Flooding and Hail in Mississippi, August 20 to 21, 2009$77,000 · 61 kt wind · 24 events
- Lightning Strikes in North Carolina, August 20, 2009$215,000 · 2 events
- Damaging Winds in Michigan, August 20, 2009$175,000 · 57 kt wind · 4 events
- Damaging Winds in West Virginia, August 20, 2009$125,000 · 50 kt wind · 2 events
- Flash Flooding and Flooding in Missouri, August 20, 2009$50,000 · 1 in hail · 10 events
- Damaging Winds in Pennsylvania, August 20, 2009$40,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 195582, 195583, 195580, 195581.